Probability Theory and Related Fields

, Volume 76, Issue 4, pp 509–522

Characterizations of natural exponential families with power variance functions by zero regression properties

  • Shaul K. Bar-Lev
  • Osnat Stramer

DOI: 10.1007/BF00960071

Cite this article as:
Bar-Lev, S.K. & Stramer, O. Probab. Th. Rel. Fields (1987) 76: 509. doi:10.1007/BF00960071


Series of new characterizations by zero regression properties are derived for the distributions in the class of natural exponential families with power variance functions. Such a class of distributions has been introduced in Bar-Lev and Enis (1986) in the context of an investigation of reproductible exponential families. This class is broad and includes the following families: normal, Poisson-type, gamma, all families generated by stable distributions with characteristic exponent an element of the unit interval (among these are the inverse Gaussian, Modified Bessel-type, and Whittaker-type distributions), and families of compound Poisson distributions generated by gamma variates. The characterizations by zero regression properties are obtained in a unified approach and are based on certain relations which hold among the cumulants of the distributions in this class. Some remarks are made indicating how the techniques used here can be extended to obtain characterizations of general exponential families.

Copyright information

© Springer-Verlag 1987

Authors and Affiliations

  • Shaul K. Bar-Lev
    • 1
  • Osnat Stramer
    • 1
  1. 1.Department of StatisticsUniversity of HaifaHaifaIsrael

Personalised recommendations